
Does Metformin Cause B12 Deficiency? What Long-Term Users Should Know
Yes. Metformin can lower B12 levels over months to years, especially at higher doses or after long-term use, by interfering with calcium-dependent B12 absorption in the small intestine. It is not a reason to stop the medication; it is a reason to ask for a B12 level to be checked periodically.
The short answer
Metformin is one of the most common prescriptions in the country, and one of the most studied drug-nutrient interactions on the books is metformin lowering vitamin B12. The effect is dose-dependent and duration-dependent: the longer someone stays on metformin, and the higher the daily dose, the more B12 levels tend to drift down.
This is a known, well-documented side effect, not a rare fluke. It does not mean metformin is unsafe or that anyone should change how they take it. It means B12 is worth checking on a schedule, the same way kidney function or A1C already is.
How metformin interferes with B12 absorption
Vitamin B12 does not absorb passively in the gut. It needs a specific, calcium-dependent process in the terminal ileum, the last stretch of the small intestine, where B12 bound to intrinsic factor is taken up by a receptor called cubilin. That uptake step requires calcium to work properly.
Metformin appears to disrupt this step. The leading explanation in the research is that metformin alters calcium-dependent membrane action at the ileal receptor site, which reduces how much of the B12-intrinsic factor complex gets absorbed. Some studies also point to metformin changing gut motility and the balance of bacteria in the small intestine, which can compound the effect over time.
The result is not usually a dramatic B12 crash. It is a slow decline that accumulates over years of use, which is exactly why it tends to go unnoticed until levels are low enough to cause symptoms or show up on labs.
Who is most affected: dose, duration, and other risk factors
The relationship is dose- and duration-dependent. Higher daily doses of metformin and longer total time on the medication both increase the risk of low B12. Studies following people on metformin for multiple years have found meaningfully higher rates of B12 deficiency compared with those not taking it, with the risk climbing the longer treatment continues.
A few factors stack on top of that baseline risk:
- Age. Absorption of B12 from food already declines with age on its own, so an older adult on metformin is dealing with two overlapping causes at once.
- Diet. Anyone eating little meat, dairy, or fortified food has a smaller B12 reserve to begin with.
- Other medications that reduce stomach acid, discussed below, which can add a second mechanism on top of metformin’s.
- Pre-existing gut conditions that already limit absorption, such as prior bowel surgery or inflammatory bowel disease.
None of this means metformin should be stopped or the dose reduced on your own. Metformin remains a first-line, well-tolerated medication for most people who take it. The point is that B12 status is a separate, checkable variable that deserves its own attention alongside the diabetes management itself.
The other common cause: long-term acid reducers and PPIs
Metformin is not the only medication tied to lower B12, and it is worth knowing about the other major one, because plenty of people take both. Proton pump inhibitors (PPIs) like omeprazole and esomeprazole, and other long-term acid-reducing medications, work by lowering stomach acid.
That matters for B12 because the vitamin does not arrive in food already free-floating. It is bound to protein, and stomach acid is what releases B12 from that protein so it can be absorbed further down the digestive tract. Suppress the acid for months or years, and less B12 gets released from food in the first place, well before it ever reaches the calcium-dependent step in the ileum that metformin affects.
The two mechanisms are different, which is exactly why someone on both metformin and a long-term PPI can be dealing with two separate hits to B12 absorption rather than one compounding effect of the same kind. That combination is common in people managing type 2 diabetes alongside reflux or a history of ulcers, and it is a reasonable prompt to ask specifically about B12 testing rather than assuming one medication’s known risk covers the other.
What to actually do about it
Continue taking metformin and any prescribed acid reducer exactly as directed. Neither should be stopped or adjusted without the prescribing clinician’s guidance, since both are managing real conditions that carry their own risks if left untreated.
What is reasonable, and supported by the evidence on this interaction, is asking a clinician to check a B12 level periodically if you have been on metformin for a long stretch, are on a higher dose, or take a long-term PPI on top of it. There is no universally fixed testing interval published for this, so the right cadence is a conversation with the prescribing clinician rather than a number to self-apply.
If a level does come back low, a clinician can talk through the options, which may include dietary changes, an oral supplement, or B12 injections depending on how low the level is and how it is being absorbed. The B12 injection page explains how an intramuscular injection bypasses the gut absorption step entirely, which is relevant for exactly this kind of malabsorption-driven deficiency, and the B12 deficiency page covers the broader set of causes and symptoms worth knowing about. The full vitamin injection menu shows how B12 fits alongside the other options available.
When to talk to a clinician
When to talk to a clinician
Go to an emergency room for sudden confusion, difficulty walking or a new loss of balance, chest pain, or severe shortness of breath. These can signal a serious, advanced deficiency or an unrelated emergency and should not be waited out.
Contact your provider if you have been on metformin or a long-term acid reducer for a year or more and have not had B12 checked, or if you notice new numbness or tingling in the hands or feet, persistent fatigue that does not track with your blood sugar control, memory or concentration changes, or a sore tongue and mouth. These are common early signs of B12 deficiency worth ruling in or out with a blood test.
Frequently asked questions
Does metformin cause B12 deficiency?
It can, over time. Metformin interferes with the calcium-dependent absorption of B12 in the terminal ileum, and the effect is dose- and duration-dependent, meaning higher doses and longer use raise the risk. It is a well-documented interaction, not a reason to stop metformin, but a reason to have B12 checked periodically.
Do acid reflux medications cause B12 deficiency?
Long-term use of PPIs and other acid-reducing medications can contribute to low B12 by reducing stomach acid, which is what normally frees B12 from the protein it is bound to in food. This is a separate mechanism from metformin’s effect on absorption in the ileum, so the two risks can add up in someone taking both.
What are PPIs and how do they affect B12?
PPIs, or proton pump inhibitors, are a class of medication that lowers stomach acid to treat conditions like acid reflux and ulcers. Because stomach acid is needed to release B12 from food, long-term PPI use can reduce how much B12 the body absorbs, especially over months to years of continuous use.
Should I stop taking metformin if it lowers my B12?
No. Metformin should not be stopped or adjusted without direction from the prescribing clinician. The recommended response to this interaction is periodic B12 testing, not discontinuing a medication that is managing blood sugar effectively.
How would I know if metformin has lowered my B12?
Low B12 does not always cause obvious symptoms early on, which is why testing rather than symptom-watching is the more reliable approach. When symptoms do appear, they can include fatigue, numbness or tingling in the hands or feet, memory or concentration changes, and a sore tongue or mouth.
How is metformin-related B12 deficiency treated?
Treatment depends on how low the level is and what a clinician recommends after reviewing labs, and can include dietary changes, oral supplementation, or B12 injections. Because injections are absorbed intramuscularly rather than through the gut, they bypass the absorption step that metformin affects.